Role of thiamine in managing ifosfamide-induced encephalopathy

Mehdi Hamadani, Farrukh Awan

Research output: Contribution to journalArticle

32 Scopus citations

Abstract

Encephalopathy is a well known side effect of ifosfamide, developing in approximately 10-30% of patients exposed to the drug. It is generally reversible after discontinuing the therapy; however cases of fatal neurotoxicity have been reported. Methylene blue is commonly used in the treatment and prophylaxis of ifosfamide induced encephalopathy; however its efficacy is moderate at best. We report here the utility of thiamine in both treating and preventing ifosfamide induced neurotoxicity in three patients. With the use of intravenous thiamine encephalopathy resolved in all of our patients within a mean time of 17 hours (range 10-30 hours). In three cycles where thiamine was used as prophylaxis no evidence of ifosfamide induced encephalopathy was seen. Thiamine appears to be a safe and effective treatment for reversing encephalopathy resulting form ifosfamide infusion, without any significant side effects.

Original languageEnglish (US)
Pages (from-to)137-239
Number of pages103
JournalJournal of Oncology Pharmacy Practice
Volume12
Issue number4
DOIs
StatePublished - Dec 1 2006
Externally publishedYes

Keywords

  • Ifosfamide
  • Ifosfamide induced encephalopathy
  • Methylene blue
  • Thiamine

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Role of thiamine in managing ifosfamide-induced encephalopathy'. Together they form a unique fingerprint.

Cite this